Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 109, NWS Springfield, MO

May 6, 2002McDonald County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 6, 2002, 2:09 AM CDT for McDonald County, Missouri. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2002, 2:09 AM CDT (07:09 UTC)
Expired
May 6, 2002, 2:30 AM CDT
In force
21 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County McDonald County, MO

The radar

The Springfield radar (KSGF), 109 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 060709
SVRSGF
MOC119-060730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
207 AM CDT MON MAY 6 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDONALD COUNTY IN SOUTHWEST MISSOURI

* UNTIL 230 AM CDT

* AT 204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS 
OF 60 MPH.  THIS STORM WAS LOCATED NEAR ANDERSON...AND MOVING EAST 
AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ROCKY COMFORT BY 230 AM CDT
   POWELL BY 230 AM CDT.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. 

THIS STORM HAS A HISTORY OF PRODUCING 60 TO 70 MPH WINDS IN 
NORTHEAST OKLAHOMA.  SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS

LAT...LON 3674 9462 3650 9454 3655 9409 3675 9410

RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:45 PM CDT, 11 hours 24 minutes earlier.

Area forecast discussion, May 5, 2:45 PM CDT, 11 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT SUN MAY 5 2002

MAIN FORECAST CONCERNS CONTINUE TO BE THUNDERSTORMS FOR TONIGHT AND
EARLY MONDAY...AS WELL AS INCREASING INSTABILITY VS CAP STRENGTH
MONDAY THROUGH EARLY WEDNESDAY.

MAIN ACTIVITY IS JUST ABOUT TO GET GOING TO OUR WEST THIS AFTERNOON.
ONE LONELY STORM OVER SOUTH CENTRAL KANSAS MAY MAKE IT TO OUR
WESTERN COUNTIES BY MID EVENING...BUT SHOULD WEAKEN AS IT EXITS
FAVORABLE MOIST AXIS. OTHERWISE MOST ACTIVITY SHOULD HOLD OFF UNTIL
AFTER 10 PM...WITH STORMS JUST NOW FIRING OVER IN WESTERN KS/OK
PANHANDLE.

MAIN SURGE OF LOWER/MID 60 SURFACE DEWPOINTS SEEM TO BE LAGGING THE
MESOETA PROGGS BY SEVERAL HOURS...BUT SHOULD SEE THEM COME UP THIS
EVENING AS WARM FRONT CONTINUES TO SHIFT NORTHWARD. NOSE OF 925 MB
55KT JET SETS UP OVER SOUTHEAST KANSAS AFTER 06Z AND SHOULD HELP
FEED ANY STORMS THAT MOVE INTO THE REGION. MESOETA MODEL SOUNDINGS
SHOW LIS AROUND -5 WITH CAPES NEAR 2000 J/KG AT 06Z. WIND PROFILE
GETS MORE UNIDIRECTIONAL SUGGESTING MAINLY STRAIGHT LINE WIND
THREAT. PRECIPITABLE WATER AROUND 1.5 INCHES MAY ENHANCE HEAVY
RAINFALL ALSO.

ONCE CONVECTIVE DEBRIS EXITS THE REGION MONDAY MORNING...CAP
STRENGTHENS WITH 8-10 DEGREES C AT 700 MB BY MONDAY 21Z...WHILE
CAPES REMAIN OVER 1000 J/KG THROUGH WEDNESDAY 00Z. MEANWHILE...WEAK
SHORTWAVES WILL BE SKIRTING THE AREA...AND MAY WEAKEN CAP ENOUGH TO
GET SCATTERED CONVECTION GOING. THUS WILL GO AHEAD AND HANG ON TO 30
POPS FOR MONDAY THROUGH WEDNESDAY.

WILL KEEP WARM TEMPS GOING...WITH 80S FOR MAXES AND MID/UPPER 60S
FOR MINS THROUGH WEDNESDAY. DECENT COOL DOWN BEHIND FROPA WILL DROP
TEMPS BACK TO SEASONAL LEVELS FOR A COUPLE OF DAYS.

LOOKS LIKE WARM FRONT MOVES BACK UP ON FRIDAY AND ENDS UP NORTH OF
OUR AREA SOMETIME SATURDAY MORNING/AFTERNOON. HAVE SHIFTED POPS UP
TO FRIDAY...GOING DRY ON SATURDAY...THEN RETURNING POPS ON SUNDAY AS
NEXT COLD FRONT MOVES INTO THE REGION.

ISC GRIDS ARE OUT.

.SGF...
KS...NONE.
MO...NONE.

TERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 1:49 AM CDTFlash Flood WarningSGFMcDonald, Newton5 hr
May 6, 2:50 AM CDTSevere Thunderstorm WarningSGFMcDonald40 min
May 6, 3:27 AM CDTSevere Thunderstorm WarningSGFStone33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.